Category: 

What Are the Concerns with Diabetes and Chemotherapy?

Diabetic patients who are prescribed chemotherapy infusions are monitored closely for any ill effects.
n addition, people with diabetes are prone to peripheral nerve complications, and some chemotherapy drugs can worsen this situation.
Testing blood glucose levels frequently is essential to helping avoid major problems.
Nausea, a frequent side effect of chemotherapy, can adversely affect a diabetic's appetite.
Article Details
  • Written By: Debra Barnhart
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 21 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In the US, men comprise 81% of lighting strike victims.  more...

October 22 ,  1962 :  US President John F. Kennedy ordered an air and naval blockade in Cuba.  more...

Diabetics who receive chemotherapy need to pay special attention to their health, as risks related to both diabetes and chemotherapy must be monitored carefully. The nausea that is often associated with chemotherapy can affect the appetite of a diabetic, leading to changes in blood sugar levels. Chemotherapy is sometimes given in combination with steroids that can affect glucose levels in the blood. In addition, people with diabetes are prone to peripheral nerve complications, and some chemotherapy drugs can worsen this situation. Careful monitoring and consultation with physicians may help to alleviate problems related to diabetes and chemotherapy.

Nausea, a common side effect of chemotherapy drugs, often dulls the appetite of chemo patients. Consistent food intake, avoiding long periods without food, and not over-eating at one sitting are key to managing blood glucose levels. All diabetics, especially those being treated with chemotherapy, should try to eat regular, healthy meals to maintain stable blood glucose levels. Some experts recommend eating up to five small meals a day.

Steroids are sometimes administered in combination with chemotherapy drugs, and these drugs can often affect blood glucose levels. They do this by hindering the action of insulin — the substance in the body that enables cells to metabolize glucose — and by causing the liver to manufacture more glucose. People with diabetes who are prescribed steroids should monitor their blood glucose levels very carefully. Any marked changes should be brought to the attention of a physician.

Ad

Diabetes can lead to peripheral neuropathy, or nerve problems, with symptoms like numbness, tingling or burning sensations in the fingers, feet or legs. Unfortunately, some chemotherapy drugs have the burning side effect as well and can worsen the condition for someone with diabetes, which is why this situation and signs of nerve damage should be carefully monitored. Those suffering from peripheral neuropathy should protect the affected areas by always wearing footwear and gloves for housework. Patients with this condition should dress warmly as they are often more susceptible to cold. In addition, they should always inspect their hands and feet for cuts that might become infected.

The diabetic faces some special challenges with monitoring diabetes and chemotherapy issues. Good management of blood glucose levels by eating a proper diet and testing blood glucose levels frequently is essential in helping to avoid major problems. Finally, a dialogue between the patient’s diabetes specialist and oncologist is recommended to avoid complications from diabetes and chemotherapy.

Ad

More from Wisegeek

You might also Like

Discuss this Article

donasmrs
Post 3

@literally45-- That's a good tip.

I agree with the article that the oncologist and the diabetes specialist need to be in touch. The patient must ensure that both doctors know what's happening in regards to the other disorder. Especially the diabetes specialist must know if the patient has trouble eating or has fluctuating blood sugar due to medications, etc.

literally45
Post 2

Can diabetics on chemotherapy have things like crackers or some apple slices? When I was pregnant with severe nausea, these are the only things I could get myself to eat. Crackers are great because they settle the stomach and it's not really a food that one can be nauseated from the sight of. I'm sure it will help keep a diabetic's blood sugar stable.

serenesurface
Post 1

It can be very difficult for someone experiencing severe nausea from chemotherapy to eat regularly. I know it from my aunt who had to receive chemotherapy for breast cancer. The nausea wouldn't hit right after the treatment, it would take a while but once it occurred, it was awful. It was difficult to even get her to drink water and often, she would have to be given a serum to prevent dehydration.

The risk with a diabetic patient not eating or drinking is not just dehydration. Like the article said, blood sugar levels will change. They will either go up too much or go down too much. Both can have many negative side effects.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email